Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have hard painful bumps on face. On minocin for rosacea. Started valtrex for herpes. Are these related?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I had these 2 small hard painful bumps on my face (same place on the side of my face on temple)for over 3 years and doctor thought it was acne so he gave me several different acne creams and they did nothing to fix. They didnt have whiteheads, they were just small, hard & painful. Not little rash or bumps around them, just the 2 bumps. He finally decided he thought it was Rosacea and gave me minocin & they went away in 2 days. Ive been on the minocin for over a year. I went off of the minocin for about 2 months because of insurance changes etc. i just started back on it and i started noticing that I now have a herpes outbreak on my nose again that I hadnt been having for awhile. I started thinking back and before i was on the minocin I had herpe breakout on my nose only 2 times a year at the most. But since Ive been on it, Ive had to start taking Valtrex everyday because I was getting them at least once a month. Could the 2 be related? Does the Minocin lower my immune system in some way that allows for more Herpes outbreaks. The herpes have always only been on the crease of my nose on the inside or outside of my nose. I have pictures of the bumps on my face and my nose if it helps. Ive also had these small flat bumps under my eye and on my eyelid for as long as I remember but I dont think thats related. My doctor told me that I could have them lanced but they would come back because they were pouches of liquid? I would also like to know if there is a way to get rid of these or if lancing is the only way and what is it?
Posted Wed, 7 Nov 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 57 minutes later
You seem to be spot my opinion at least. Minocycline is an antibiotic. Any antibiotic over such a long period does lower the immunity. Add to that your stressors & depression state & the herpes is sure to spring up.
I would advocate topical creams eg an antibiotic metronidazole gel applied locally evenings on the rosacea bumps & an acyclovir cream for the herpes affliction whenever they spring up & avoid oral medications as there are too many you are taking for my liking & they will all affect your immunity besides damaging the liver/kidney in the long run.
The flat bumps under your eyes are most probably xanthelasma lesions & may arise (usually do) without any cholesterol problems but worthwhile doing a lipid profile check in a 10 -12 hr fasting state. Yes they can be lanced but go across to a dermatologist & enquire if he/she can do it with the appropriate lasers or hyfrecator equipment & am certain it can be done. Dont worry it is a minor procedure done under local anaesthesia in the outpatient with good results but may set you back a touch as purely cosmetic procedure.
I empathise with your depression issues. We all go through them & perhaps a kind understanding doc in your vicinity who you can talk to or a clinical psychologist who can help you sans medication is the key. Perhaps a vacation is in order & why not combine one with medical is called medical tourism now & various countries may be considered..India where i hail from being one where you can get all these issues sorted out at one sitting assuming your insurance will not cover cosmetic issues. If it does, please go ahead & do so. Perhaps a considerate partner or spouse may help issues or a trusted friend.
Trust have addressed all your queries & online we can at best give you guidelines to form an informed deciscion & go across to the concerned specialist as recommended on ground0!
Good Luck & wish you great health & peace in the upcoming months & believe me it is nothing serious & you need not be worried but do go ahead, indulge in yourself & hope you feel better soon! Godspeed!
Dr Praveen Rodrigues MD
Dermatologist, Cosmetologist, Venereologist XXXXXXX Hospital, Bangalore, India
Above answer was peer-reviewed by
Follow-up: Have hard painful bumps on face. On minocin for rosacea. Started valtrex for herpes. Are these related? 2 hours later
I couldnt get my pictures to load fast enough. I tried to take pictures to go along with what I asked and the bumps I have in different places on my skin that Im not sure are related or different. My arms, upper legs.
In your opinion do you think the the hard bumps on my temple are rosacea? When Ive looked at rosacea pictures ( i know they are always extreme cases) but their skin has always been red under where the bumps occur and my skin is normal coloring. I feel like the minocin could have worked for several causes but could possibly not be the best choice. Its seems to have a lot of long term dangers that dont seem worth it. Im going to try the creams. Ive read now that the cream you recommended seems to be a good treatment. Its a pain to put it on 2 times a day but if it helps with keeping my liver/kidneys healthy its good. Does the cream for the herpes zoster seem to have good results. I know none of them work great but does it work as well as valtrex? Is there anything I can do to prevent the herpes zoster or the rosacea?
I know I didnt write to ask about depression but is it possible that any of the medications could mess with the chemicals that lead to depression? I know that ritalin/adderall have that known side effect but I never noticed it until I had been on that for several years so I dont think that could be. Im all for eating the right foods to help any of this to get better. Ill go get a lipid check done. I had been brusing very easily for over a year and the doctor asked me to fast and do a bloodworkup also. Does minocycline cause easy brusing? Also I have a hard time with sweat odor. I have tried all the over the counter prescription strength deodorants and still sometimes have odor. I have tried using antibacterial soap and making sure I wash twice a day if needed and shaving often and lemon juice to clean and vinegar to clean and all the methods I have found on the internet. What can be done or what can cause this?
Answered by Dr. Praveen Rodrigues 7 hours later
Have seen all your photographs.
If i may say so, you are a smart pretty young lass & have a lot to be positive about.
Yes all my diagnosis stand as i first suspected.
So do all the treatment options.
The bumps under the eyes can be cosmetically addressed using either lasers, hyfrecator or chemical cautery depending on the expertise & availability of equipment at the disposal of your dermatologist @ ground0.
Am not able to give you a clear answer on the depression front & hence suggsest a psychiatrist for best results.
For the sweat condition, i recommend Botox injections for the armpits that are safe &effective & your dermatologsit on the ground will give you a better idea of the same.
Do not dwell too much on these issues & mull over them..i suggest closing this query as it will provide you mental closure in the subconscious, rating us healthy ;-) & moving on to your dermatologist at ground0 or taking a medical vacation like i suggested combining the effects of therapy with a vacation & finding a partner to share things with.
Cheers & am sorry, this is the best we can offer online...pointers in a direction. The rest my dear is up to you & your physician @ground0. Cheers & Good luck. Godspeed!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor